filter by tag
Answers tagged side effect: Page 1 of 1
Iris from Edmonton asks: I have been getting gold injections for rheumatoid arthritis for 35 years, with great results. I think I want to quit. Is it safe for me to quit the gold injections “cold turkey?”
When it comes to quitting most medications for arthritis, it is considered safe to just stop them. You do not need to do it slowly over time. This would apply to gold, which was the literal “gold standard” for treating RA years ago, but also to options like methotrexate, hydroxychloroquine, leflunomide, and the biologics. The only one to be very cautious with is prednisone, which in most cases should NOT be stopped suddenly without input from your physician.
All that said, it is usually best to discuss with your rheumatologist prior to making this decision. While safe, stopping medication does not mean there will not be consequences. In particular, your rheumatologist can discuss with you the risk of your RA becoming active again when you stop your medication, and perhaps can provide strategies to help reduce those risks.
Dallas from Alberta asks: I have been on methotrexate for 5 months and started to notice that I am losing my hair. What should I do?
While not a common occurrence for most people on methotrexate for their arthritis, hair loss certainly is a known side effect. Certainly this should be discussed with your rheumatologist to determine the best option in any particular case. For some, increasing folic acid intake may be quite helpful at reversing the hair loss. For others, lowering methotrexate or considering an alternative may be necessary. Making the appropriate adjustments with your rheumatologist will ensure the best chance of reducing any side effects while still ensuring your arthritis is, or becomes, under good control. Keep in mind, even if the hair loss stops, it unfortunately can take months before you notice the improvement. Hair loss from methotrexate is usually reversible; hair will grow back.